Tennessee, 2022Damaging Winds and Strong Wind in Tennessee, February 17, 2022
February 17, 2022 · NWS MEG · 5 events in 4 counties and zones
An upper-level trough developed over the Desert Southwest. A surface low over the Texas/ Oklahoma region moved northeastward in conjunction with the trough.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough developed over the Desert Southwest. A surface low over the Texas/ Oklahoma region moved northeastward in conjunction with the trough. Ahead of this system, strong southerly winds had developed due to a tight pressure gradient. A cold front then moved across the Mid-South with gusty wind and severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 17, 10:25 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 17, 10:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1025 AM CST Thu Feb 17 2022
.DISCUSSION...Surface analysis late this morning places a cold
front from Quebec back through Missouri along the I-44 corridor
and into Central and West Texas. Regional WSR-88D radar trends
indicate numerous rain showers with some isolated/scattered
thunderstorms north of I-40 associated with a warm front and
additional showers and thunderstorms bisecting Arkansas along the
cold front. As of 10 AM CST, temperatures across the Mid-South are
mostly in the 60s areawide.
Short term models including Convective Allowing Model solutions
indicate the aforementioned cold front will begin to move through
the Mid-South this afternoon and possibly linger into early
evening across portions of Northeast Mississippi near Central
Mississippi.
More than ample directional shear supports the potential for
tornadoes, but the best potential for surface based instability
will be mostly over portions of North Mississippi where surfaced
based CAPE values are forecast to rise to 500-1000 J/kg. Damaging
winds and perhaps a few tornadoes are possible if any
thunderstorms are able to become severe.
Will update grids to adjust temperatures and rain chances based
on short term grids. Otherwise, the remainder of the forecast
including the Wind Advisory is on track at this time. Updated
grids will be available shortly.
CJC
&&
.PREV DISCUSSION... /issued 546 AM CST Thu Feb 17 2022/
UPDATE...
See the 12z aviation discussion.
PREV DISCUSSION... /issued 333 AM CST Thu Feb 17 2022/
DISCUSSION...
A potent upper trough combined with a SFC low pressure system that
is located near the Texas-Oklahoma state line this morning will
move northeastward today into the Mid-South and will bring the
potential for severe weather.
Not much has changed in regards to the severe weather threat. The
threat remains conditional on how unstable the atmosphere becomes
this afternoon. Currently, gusty southerly winds are occurring
across the Mid-South ahead of the low pressure system. The winds
will continue to increase across the CWA especially from mid-
morning into the afternoon as the SFC low approaches. Sustained
speeds of 20-25 MPH with gusts as high as 45-50 MPH will be
possible with the gradient winds which could bring down trees and
powerlines. Will continue with the Wind Advisory through 9 PM CST.
The southerly winds will continue to bring in an increase in
moisture to the Mid-South. Currently, Corning, AR and Clarksdale,
MS have seen dewpoints climb into the lower 60s. These higher
dewpoints will continue to spread into the CWA this morning.
As expected, a few thunderstorms are beginning to develop across
Arkansas. This initial round of activity will likely expand in
area and spread northeastward across the Eastern Arkansas, the
Missouri Bootheel, and much of West Tennessee this morning. Hail
will be possible with these storms.
How this initial round of thunderstorms impacts the atmosphere
will determine how great a threat for severe storms will occur
this afternoon. If this initial round lingers too long over the
Mid-South then the atmosphere may not have time to recover before
the main line of convection with the cold front and SFC low moves
into the area. If this initial convection can move quickly out of
the area and some peaks of sunshine occur then the atmosphere will
likely be able to support severe thunderstorms developing this
afternoon. Models continue to show CAPE values being able to reach
into the 500-1000 J/Kg range as storms are moving into the area.
There will be sufficient wind shear already in place. Thus if that
instability is realized then storms producing damaging winds
and/or tornadoes will be possible. Stay tuned for updates
throughout the morning into the afternoon as confidence will
likely grow with the forecast one way or the other on the severe
potential once we see what happens with this initial round of
convection. Best timing for the main line of thunderstorms
continues to be from midday through 7 PM CST.
Colder air will filter into the Mid-South behind the cold front
tonight and will remain in place for Friday. Highs on Friday will
be in the 40s.
A warming trend will begin to occur over the weekend. Expect highs
to reach back into the 60s by Sunday.
Next week looks very active across the Mid-South with several
rounds of showers and thunderstorms as a low pressure system
develops early next week. The associated front may actually
become stalled in the vicinity of the Mid-South by midweek. A
series of low pressure centers will move along the front
producing the round after round of convection. Two things to watch
with this system is the potential for heavy rain from the
numerous rounds of thunderstorms. Also, the location of where the
front stalls will be critical. If the front stalls too far to the
south of the CWA, arctic air could filter into at least Northeast
Arkansas and the Missouri Bootheel possibly as early as Wednesday
producing possible precipitation type issues. Still way too
early, but stay tuned to the latest forecasts throughout the
weekend into early next week for the latest.
KRM
&&
.AVIATION...
/12z TAFs/
Scattered showers and a few thunderstorms will continue this
morning, but this activity is expected to increase in coverage by
midday ahead of an approaching cold front. Southerly winds will
increase to 20-25 kts with gusts exceeding 35 kts at times. The
low-level jet is already quite strong at ~50 kts but will increase
slightly through early afternoon, likely affecting the arrival
rate at MEM today. Ceilings will be MVFR much of the day at 1-2
kft in most areas, but there will be some areas that break out
briefly and some that experience occasional IFR conditions.
The back edge of the convection will move from west to east across
the area this afternoon as the front sweeps across the Mid-South.
Tempo groups were included for thunder at all sites. Winds will
shift abruptly from the northwest as this front moves across the
area but will remain gusty through most of the overnight period. A
few showers will linger past 00z in the TUP area, but most of the
CWA will be dry by this time. Expect low ceilings to persist much
of the night but improving conditions are expected late.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 9 PM CST this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 9 PM CST this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 9 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 9 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 17, 3:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 AM CST Thu Feb 17 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
347 AM CST Thu Feb 17 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are likely today. Any severe
storms that develop will be capable of producing damaging winds,
hail and tornadoes. A strong tornado is possible. At this time,
best chances for severe storms will occur from midday through
sunset. Stay tuned to the latest forecasts.
A Wind Advisory has been issued for the entire Mid-South through 9
PM CST. Strong southerly winds of 20 to 25 mph with gusts of 45
to 50 mph will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
KRM
Strong Wind, Madison
- When
- February 17, 11:00 AM CST to 2:00 PM CST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
A tree was knocked down on several cars in a parking lot in downtown Jackson.
Thunderstorm Wind, Haywood
- When
- February 17, 1:32 PM CST to 1:37 PM CST
- Where
- Haywood County, 1.32 mi ESE of Brownsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.590, -89.250
A couple of trees were knocked down on Highway 54 North near Brownsville.
Thunderstorm Wind, Fayette
- When
- February 17, 1:49 PM CST to 1:54 PM CST
- Where
- Fayette County, 0.46 mi SE of Rossville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 35.046, -89.543
Powerlines were knocked down on Highway 194 in Rossville.
Thunderstorm Wind, Fayette
- When
- February 17, 2:11 PM CST to 2:16 PM CST
- Where
- Fayette County, 0.57 mi W of La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.050, -89.230
A large tree down was knocked down across Highway 57 blocking both lanes of traffic.
Thunderstorm Wind, Hardeman
- When
- February 17, 2:12 PM CST to 2:17 PM CST
- Where
- Hardeman County, 0.69 mi S of Bolivar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 35.260, -89.000
Power lines were knocked down in Bolivar.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010505, 1009455, 1009460, 1009463, 1009465.